Alert archive / Missouri / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 126, NWS Kansas City, MO

June 12, 2016Cass County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Jun 12, 2016, 4:02 PM CDT for Cass County, Missouri. It was in force for 28 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 12, 2016, 4:02 PM CDT (21:02 UTC)
Expired
Jun 12, 2016, 4:30 PM CDT
In force
28 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Cass County, MO

The radar

The Pleasant Hill radar (KEAX), 18 km from the middle of the area, began a volume at 21:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 12, 4:02 PM CDTTSTM WND DMG1 E Harrisonville, MOLARGE TREE REPORTED DOWN 1 MILE EAST OF HARRISONVILLE.
Jun 12, 4:05 PM CDTTSTM WND GST 504 Ese Harrisonville, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 9.0 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2016-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 997 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2016-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -60 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
997 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
1038 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-60 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

178 
WUUS53 KEAX 122102
SVREAX
MOC037-122130-
/O.NEW.KEAX.SV.W.0126.160612T2102Z-160612T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
402 PM CDT SUN JUN 12 2016

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL CASS COUNTY IN WEST CENTRAL MISSOURI...

* UNTIL 430 PM CDT

* AT 401 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER
  HARRISONVILLE...MOVING NORTH AT 30 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  HARRISONVILLE...PECULIAR AND EAST LYNNE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3859 9420 3856 9437 3875 9447 3878 9423
TIME...MOT...LOC 2101Z 164DEG 27KT 3863 9431 

HAIL...1.00IN
WIND...60MPH
 
$$

WELSH
2 follow-up statements
519 
WWUS53 KEAX 122110
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
410 PM CDT SUN JUN 12 2016

MOC037-122130-
/O.CON.KEAX.SV.W.0126.000000T0000Z-160612T2130Z/
CASS MO-
410 PM CDT SUN JUN 12 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR CENTRAL CASS COUNTY...

AT 410 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
HARRISONVILLE...MOVING NORTH AT 30 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
HARRISONVILLE...PECULIAR AND EAST LYNNE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3863 9421 3862 9440 3875 9447 3878 9423
TIME...MOT...LOC 2110Z 164DEG 27KT 3870 9433 

HAIL...1.00IN
WIND...60MPH
 
$$

WELSH
952 
WWUS53 KEAX 122125
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
425 PM CDT SUN JUN 12 2016

MOC037-122135-
/O.EXP.KEAX.SV.W.0126.000000T0000Z-160612T2130Z/
CASS MO-
425 PM CDT SUN JUN 12 2016

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CASS COUNTY WILL
EXPIRE AT 430 PM CDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER GUSTY WINDS
ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3863 9421 3862 9440 3875 9447 3878 9423
TIME...MOT...LOC 2122Z 164DEG 27KT 3870 9433 

$$

WELSH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 3:03 PM CDT, 59 minutes earlier.

Area forecast discussion, Jun 12, 3:03 PM CDT, 59 minutes before
Area Forecast Discussion
National Weather Service Kansas City/Pleasant Hill MO
303 PM CDT SUN JUN 12 2016

.Discussion...
Issued at 303 PM CDT SUN JUN 12 2016

Storms are again a concern this afternoon and evening in a moist,
unstable environment. Primarily watching two areas: far northeast MO
where an outflow boundary has been making slow progress southwest
and is characterized by notable surface convergence; and central MO
where storms have been ongoing for several hours and continue to
lift north along the edge of their own cold pool. MUCAPE in the 3000-
4000 J/kg range and DCAPE in excess of 1200 J/kg supports the
potential for strong downburst winds with any storm that develops a
decent core aloft; while warm temperatures throughout the column and
the brevity of these storms without any organizing shear or flow
aloft should keep the hail potential low. Very isolated storms are
also possible but a little less likely throughout the rest of the
CWA, with no appreciable surface-based convective inhibition. Latest
aircraft soundings out of MCI again show a little bit of a weakness
in lapse rates above 700 hPa, keeping most of the instability based
in the low levels and hopefully keeping storms from exploding
vertically and resulting in a more widespread damaging wind threat
this afternoon. Once low-level lapse rates decrease diurnally, the
potential for storms will decrease markedly for the remainder of the
evening and the overnight hours.

Similar setup again tomorrow but with perhaps a weak shortwave
trough helping to break down the axis of the upper trough over the
eastern Plains during the afternoon hours. This should lead to a
higher potential for more widespread showers and thunderstorms, but
could also decrease instability by filling in cloud cover earlier in
the day, and prevent as much of a wind threat with any storms that
do develop tomorrow afternoon. A few storms may linger into the
early evening hours as the shortwave trough passes through, then
storm chances should temporarily diminish for the overnight.

Tuesday remains the best potential for storms and possibly severe
weather as a stronger trough digs across the central Plains and into
the Great Lakes region. Three rounds of storms are possible, but may
all influence each other and muddy the subsequent rounds' severe
weather potential. The first will come early Tuesday morning if an
MCS develops west of the region Monday night and propagates eastward
into the forecast area. MUCAPE should be high enough to support the
continuation of any storms that do attempt to push into the region;
however, the upper flow will still support a north northeastward
storm propagation which could take storms north of the CWA, and cold
pool propagation that could steer storms more to the east could also
outrun the storms and allow them to weaken. Round 2 would involve
warm sector initiation on Tuesday afternoon, but will depend on how
much, if any, morning convection lingers and decreases surface-based
instability. The third, and most likely round, will be associated
with the shortwave trough and its associated surface cold front
later Tuesday evening. This round is the most likely and should not
be as impacted by earlier rounds of storms, and could also be strong
to severe with at least elevated instability and increasing shear
due to the shortwave trough. Strong winds will be the primary
concern, but hail could also be an issue in any robust updrafts. The
surface boundary may wash out over the CWA and forcing for storms
could decrease as that happens later Tuesday evening or Tuesday
night, but will depend on how robust storms are when the initially
develop in eastern KS.

Models are a bit more reasonable with the pattern beyond Tuesday,
taking the upper trough out into the eastern U.S. before attempting
to cut-off and retrograde, allowing the central U.S. to return to a
more ridged pattern by late next week. As a result, continued warmth
and another period of dry conditions are expected beyond Wednesday.

&&

.Aviation...(For the 18Z TAFS through 18Z Monday Afternoon)
Issued at 116 PM CDT SUN JUN 12 2016

Primarily VFR conditions are anticipated through the majority of the
TAF period; however, very isolated thunderstorms are possible this
afternoon through early this evening, and could impact the areas
around any of the TAF sites through 01z. Otherwise, cloud bases will
remain above 5 kft, and winds will gradually turn from southwest this
afternoon and evening to southeast overnight.

&&

.EAX Watches/Warnings/Advisories...
KS...None.
MO...None.
&&

Discussion...Laflin
Aviation...Laflin
Hazardous weather outlook, Jun 12, 4:57 AM CDT, 11 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
457 AM CDT SUN JUN 12 2016

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-131000-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
457 AM CDT SUN JUN 12 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

 TEMPERATURES WILL WARM INTO THE 90 TO 95 DEGREE RANGE AGAIN TODAY.
 HEAT INDICES ARE EXPECTED TO CLIMB INTO THE UPPER 90S TO NEAR 100
 DEGREES.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

 THUNDERSTORMS WILL RETURN TO THE AREA MONDAY NIGHT...WITH THE
 POTENTIAL FOR SEVERE STORMS ON TUESDAY.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

In the hours before

Special weather statement, Jun 12, 3:19 PM CDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
319 PM CDT SUN JUN 12 2016

MOZ054-122045-
HENRY MO-
319 PM CDT SUN JUN 12 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HENRY COUNTY UNTIL
345 PM CDT...

AT 318 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
MONTROSE...OR 11 MILES WEST OF CLINTON...MOVING NORTH AT 15 MPH.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MONTROSE AND LA DUE.

LAT...LON 3821 9406 3841 9406 3840 9387 3821 9388
TIME...MOT...LOC 2018Z 161DEG 13KT 3832 9398

WELSH
Special weather statement, Jun 12, 3:53 PM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
353 PM CDT SUN JUN 12 2016

MOZ043-122130-
CASS MO-
353 PM CDT SUN JUN 12 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CASS COUNTY UNTIL 430 PM
CDT...

AT 353 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
HARRISONVILLE...MOVING NORTH AT 30 MPH.

HALF INCH HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HARRISONVILLE...GARDEN CITY...FREEMAN...EAST LYNNE...LAKE ANNETTE AND
GUNN CITY.

LAT...LON 3854 9418 3852 9451 3865 9455 3869 9416
TIME...MOT...LOC 2053Z 164DEG 25KT 3859 9437

WELSH

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 3:19 PM CDTSpecial Weather StatementEAXHenry26 min
Jun 12, 3:53 PM CDTSpecial Weather StatementEAXCass37 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.